Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 3, 2024, 4:52 PM CDT for Allamakee County, Iowa; Crawford County, Wisconsin. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2024, 4:52 PM CDT (21:52 UTC)
- Expired
- Jun 3, 2024, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allamakee County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:25 PM CDT | RAIN 0.85 | 1 S De Soto, WI | |
| Jun 3, 5:25 PM CDT | RAIN 2.8 | Churchtown, IA | Corrected to add timing of the rain and time of the report. Rain fell from 4 to 5:25 pm. |
| Jun 3, 5:30 PM CDT | FLASH FLOOD | Lansing, IA | Mud slide caused a block wall to come down onto X52 and rail track. This mud debris went onto the train track below. |
| Jun 3, 5:45 PM CDT | FLASH FLOOD | Lansing, IA | A couple of small mud slides on a not busy road. Clear Creek was out of its banks. |
| Jun 3, 7:18 PM CDT | RAIN 2.8 | Churchtown, IA | |
| Jun 3, 7:19 PM CDT | RAIN 3.3 | Lansing, IA | Creek was flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WGUS53 KARX 032152
FFWARX
IAC005-WIC023-040100-
/O.NEW.KARX.FF.W.0005.240603T2152Z-240604T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
452 PM CDT Mon Jun 3 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Allamakee County in northeastern Iowa...
Northwestern Crawford County in southwestern Wisconsin...
* Until 800 PM CDT.
* At 452 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waukon, Lansing, De Soto, Ferryville, Red Barn Campground, Village
Creek, Rush Creek, Churchtown, State Road 9 And County X 20 and
Rising Sun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4329 9151 4340 9149 4342 9120 4342 9089
4330 9105 4328 9139
FLASH FLOOD...RADAR INDICATED
$$
Skow2 follow-up statements
318
WGUS73 KARX 032228
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
528 PM CDT Mon Jun 3 2024
IAC005-WIC023-040100-
/O.CON.KARX.FF.W.0005.000000T0000Z-240604T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
528 PM CDT Mon Jun 3 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CENTRAL ALLAMAKEE AND NORTHWESTERN CRAWFORD COUNTIES...
At 528 PM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Waukon, Lansing, De Soto, Ferryville, Red Barn Campground, Village
Creek, Rush Creek, Churchtown, State Road 9 And County X 20 and
Rising Sun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4329 9151 4340 9149 4342 9120 4342 9089
4330 9105 4328 9139
FLASH FLOOD...RADAR INDICATED
$$
Skow647
WGUS73 KARX 040056
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
756 PM CDT Mon Jun 3 2024
IAC005-WIC023-040106-
/O.EXP.KARX.FF.W.0005.000000T0000Z-240604T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-
756 PM CDT Mon Jun 3 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
CENTRAL ALLAMAKEE AND NORTHWESTERN CRAWFORD COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4329 9151 4340 9149 4342 9120 4342 9089
4330 9105 4328 9139
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:53 PM CDT, 1 hour 59 minutes earlier. Its key messages:
- Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms.
- Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa.
- Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday.
Area forecast discussion, Jun 3, 2:53 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 253 PM CDT Mon Jun 3 2024 .KEY MESSAGES... - Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms. - Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa. - Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday. && .DISCUSSION... Issued at 253 PM CDT Mon Jun 3 2024 * REST OF THIS AFTERNOON/EVENING: Showers and Storms across Northeast Iowa, Southwest Wisconsin Currently, showers and storms have developed across portions of northeast Iowa along a residual boundary resulting from clearing skies further west allowing for differential heating to take place. MLCAPE values in this region are around 1500-2000 J/kg certainly plenty of fuel to keep storms going into southwestern Wisconsin. However, with shear profiles being fairly unfavorable (20-30 kts of bulk shear), resulting in fairly messy convective development with storms struggling to maintain any organized updraft. As a result, primary threats with storms moving through will be locally heavy rain and hail (up to quarter sized) with initial updraft development. Storms will progress eastbound and should push east of the local area by 7-8pm at the latest. With prior rainfall across portions of northeast Iowa and southwest Wisconsin, may have to watch for some localized flooding concerns with already saturated soils. * TUESDAY/TUESDAY NIGHT: Showers and Storms, Additional Robust Rainfall Amounts With Some Severe Potential Tuesday will feature an amplified upper-level trough progressing through the region with an accompanying surface cold front. Earlier in the day, moisture advection will work its way into the region with southerly surface flow allowing dewpoints to reach well into the 60s for the afternoon with precipitable waters reaching to around 1.5" to 1.75" shown in the 03.00z HREF by late afternoon. With the increased moisture expecting fairly respectable instability with values of MLCAPE of around 1500 J/kg into the evening in the 03.15z. While the morning and much of the afternoon should remain mostly dry, cannot rule out a shower or two ahead of a subtle warm front that will push its way north into the region ahead of the aforementioned cold front. Getting into the evening hours, the recent CAMS push convection into our region from west to east along the incoming cold front. Currently, the 03.09z RAP really diminishes instability as the cold front pushes eastbound with only around 750-1000 J/kg of MLCAPE for the linear convection to work with as it pushes east of the Mississippi River. This combined with fairly marginal shear to work with as much of it is behind the boundary. This is reflected fairly well in the 03.00z joint CAPE/shear probs in the HREF which has very low probabilities (5-15% chance) for both 500 J/kg and 30 kts of bulk shear or greater. As a result, expecting minimal severe potential with low-mid level in model soundings only reaching to around 35-40 kts. So would be the kind of setup where a few gusts approach 50-55 mph or a quarter sized hail stone are possible and would be isolated in nature. This would be more likely to occur at onset of convection moving into the local area across portions southeast Minnesota and northeast Iowa where SPC has a slight risk (Threat level 2 of 5). Otherwise, with the aforementioned ample moisture and warm cloud depths of around 3500m shown in the 03.12z NAM/GFS. Expecting there could be some fairly efficient rainfall with the line of showers and storms that pushes through. Currently, 03.12z GEFS/EC ensemble show very good agreement (70-90% chance) on rainfall amounts of 0.5" or greater, with amounts of 1" or greater certainly possible (20-40% chance). The 03.12z HREF is in fairly similar agreement with roughly similar probabilities for 1" or greater. Consequently, river locations may want to be alert to potential rises in light of some of the prior rainfall that has fallen this week. * WEDNESDAY INTO THE WEEKEND: Mild Temperatures and Breezy Late Week With Shower Chances As we get through Tuesday, a broad scale upper-level trough will entrench itself over the eastern half of the CONUS with a broad ridge situated over the west subjecting our region to northwest cyclonic flow on the western periphery of the trough. As a result, expecting temperatures to trend below normal through the end of the week which essentially means highs persisting in the upper 60s to upper 70s this time of year. Current deterministic soundings show weak instability in the low levels each afternoon suggesting some cyclonic cumulus and spotty showers, particularly the further northeast you get. Additionally, with increasing low/mid-level wind fields increasing on the western flank of the synoptic trough and diurnal mixing to aid momentum transfer to the surface, would expect to see some increase in wind gusts late week. This would primarily be during the afternoon with the 03.06z EC ensemble showing respectable probabilities (40-70% chance) for wind gusts approaching 40 mph, particularly in more open areas across southeast Minnesota and northeast Iowa. Some subtle ridging Friday into Saturday may help moderate temperatures closer to normal ahead of a potential secondary trough ejection where guidance still tends to deviate in its position and timing. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1145 AM CDT Mon Jun 3 2024 CIGS: low saturation has led to some MVFR cigs creeping across/near the TAF sites for late morning/early this afternoon. RAP/HRRR soundings suggest this will mix out/lift moving into the afternoon. The propensity of short term guidance then suggest mostly BKN/SCT mid-high level (VFR) clouds into 12z Tue, with increasing chances for MVFR for Tue morning. Will steer the forecast this way. WX/vsby: further shra/ts expected this afternoon, but CAMS and main forcing mechanisms shift the bulk of the threat east/southeast of the TAF sites. Will keep dry for now - update if radar/meso model trends suggest different. WINDS: generally southerly through the period and around 10 kts or less into Tue morning. A few gusts this afternoon. Uptick in winds moving into late morning/afternoon of Tue withe more gusts into the lower 20 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor AVIATION...Rieck
Hazardous weather outlook, Jun 3, 12:06 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1206 PM CDT Mon Jun 3 2024 IAZ011-030-WIZ041>044-053>055-061-041000- Allamakee-Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 1206 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered storms this afternoon into early evening. A few could be strong, potentially severe with a hail threat. Most storms will produce heavy rain which could result in localized, urban and street flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic thunderstorm chances through Sunday. A few stronger storms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe storm reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041000- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson- 1206 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and western into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic thunderstorm chances through Sunday. A few stronger storms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Jun 3, 3:40 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
340 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Rain 1 SSW Theilman 44.28N 92.19W
06/03/2024 M2.88 Inch Wabasha MN CO-OP Observer
CO-OP Observer station THLM5 Theilman 1 SSW.
0800 AM Rain 3 NW Chester 44.04N 92.39W
06/03/2024 M2.04 Inch Olmsted MN Cocorahs
Cocorahs station MN-OL-58 Rochester 4.7 ENE.
0700 AM Rain 4 N Zumbro Falls 44.34N 92.41W
06/03/2024 M2.01 Inch Wabasha MN Cocorahs
Cocorahs station MN-WB-26 Lake City 9.7 SW.
0630 AM Rain Kellogg 44.31N 92.00W
06/03/2024 M1.90 Inch Wabasha MN Cocorahs
Cocorahs station MN-WB-15 Kellogg 0.1 N.
0530 AM Rain 3 NE Rochester 44.04N 92.44W
06/03/2024 M1.86 Inch Olmsted MN Mesonet
Mesonet station EW0729 Rochester.
0930 AM Rain 3 SSW Zumbro Falls 44.24N 92.46W
06/03/2024 M1.83 Inch Wabasha MN Cocorahs
Cocorahs station MN-WB-4 Zumbro Falls 3.5
SSW.
0430 AM Rain 3 ESE Mazeppa 44.26N 92.49W
06/03/2024 M1.70 Inch Wabasha MN Mesonet
Mesonet station ZPAM5 3 ESE Mazeppa.
0745 AM Rain 3 SSE Mazeppa 44.23N 92.51W
06/03/2024 M1.64 Inch Wabasha MN Cocorahs
Cocorahs station MN-WB-28 Mazeppa 3.3 SSE.
0800 AM Rain 4 WNW Hannibal 45.28N 90.86W
06/03/2024 M1.62 Inch Taylor WI Cocorahs
Cocorahs station WI-TY-1 Gilman 8.2 NNW.
&&Special weather statement, Jun 3, 4:10 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
410 PM CDT Mon Jun 3 2024
IAZ011-WIZ053-054-032145-
Allamakee IA-Vernon WI-Crawford WI-
410 PM CDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ALLAMAKEE...SOUTHWESTERN
VERNON AND NORTHWESTERN CRAWFORD COUNTIES THROUGH 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Stoddard to near Lansing
to near Waukon. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Areas of poor drainage may be flooded.
Locations impacted include...
Viroqua, Waukon, Lansing, Springville, De Soto, Mount Sterling,
Ferryville, Waterville, Hanover, County Roads A 52 And X 52, Elon,
Red Mound, Rush Creek, Red Barn Campground, Churchtown, Fairview,
Bud, County Roads K And O, Retreat, and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4337 9160 4343 9130 4350 9125 4350 9122
4352 9123 4362 9116 4356 9082 4331 9094
4314 9136
TIME...MOT...LOC 2109Z 294DEG 8KT 4356 9109 4339 9119 4330 9144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Jun 3, 4:12 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
412 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Flash Flood Potosi 42.69N 90.72W
06/03/2024 Grant WI Public
Mud slide reported on Dog Tail Rd north of
Highway 133.
&&
JSBLocal storm report, Jun 3, 4:17 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
417 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Flash Flood 1 NW Platteville 42.74N 90.49W
06/03/2024 Grant WI Public
Culverts overflowing across Highway 81.
&&
JSBLocal storm report, Jun 3, 4:20 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
420 PM CDT Mon Jun 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Rain Platteville 42.74N 90.48W
06/03/2024 M2.50 Inch Grant WI Public
&&
JSBSpecial weather statement, Jun 3, 4:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Mon Jun 3 2024
IAZ011-WIZ054-032215-
Allamakee IA-Crawford WI-
447 PM CDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ALLAMAKEE AND
NORTHWESTERN CRAWFORD COUNTIES THROUGH 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Lansing to near Waukon.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lansing, Mount Sterling, Ferryville, Fairview, State Road 9 And
County X 20, Joy Hollow, Rush Creek, Red Barn Campground, Churchtown,
Village Creek, Oak Ridge, and Rising Sun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4329 9149 4340 9148 4342 9100 4342 9088
4327 9091
TIME...MOT...LOC 2146Z 254DEG 10KT 4335 9107 4334 9147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:10 PM CDT | Special Weather Statement | ARX | Allamakee | 35 min |
| Jun 3, 4:47 PM CDT | Special Weather Statement | ARX | Allamakee | 28 min |
| Jun 3, 4:01 AM CDT | Special Weather Statement | ARX | Trempealeau | 44 min |
| Jun 3, 3:36 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 24 min |
| Jun 3, 4:04 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jun 3, 5:17 PM CDT | Special Weather Statement | ARX | Crawford | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2024Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.